Skip Navigation LinksHome > November 2007 - Volume 15 - Issue 6 > Indinavir Nephrolithiasis Mimicking Metastatic Urothelial Ma...
Infectious Diseases in Clinical Practice:
doi: 10.1097/IPC.0b013e318042d5b6
Case Reports

Indinavir Nephrolithiasis Mimicking Metastatic Urothelial Malignancy

Uche, Chukwudum MD*; Gilbert, Brett DO, FACOI†‡; Ahn, Max MD§; Santoro, Jerome MD, FACP†‡

Free Access
Article Outline
Collapse Box

Author Information

*Division of Infectious Diseases, Thomas Jefferson University Hospital, †Jefferson Medical College, Philadelphia; ‡Departments of Infectious Diseases and §Urology, Lankenau Hospital, Wynnewood, PA.

Address correspondence and reprint requests to Chukwudum Uche, MD, Division of Infectious Diseases, Thomas Jefferson University Hospital, 125 S 9th St, Suite 403, Philadelphia, PA 19153. E-mail: chukwudum@hotmail.com.

Collapse Box

Abstract

We report a case of indinavir nephrolithiasis that mimicked urothelial malignancy; this highlights the subtleties of antiretroviral therapy and the need for close monitoring of patients on these drugs. The interactions of indinavir with the urinary tract are also reviewed.

Back to Top | Article Outline

CASE

A 48-year-old human immunodeficiency virus-1 (HIV-1) positive female on Highly Active Anti-Retroviral Therapy (HAART) for 8 years was evaluated for weight loss (4 kg) in July 2005. She complained of fatigue and malaise for the prior 6 months. The patient had no chills, fever, dysuria, hematuria, urinary frequency, abdominal pain, or renal colic.

Her medical and surgical history included HIV-1 infection diagnosed in 1997. In July 2005, CD4+ count and HIV-RNA were 743 cells/μL and less than 400 copies/mL, respectively. There was also a history of minimal corrected QT interval prolongation, supraventricular tachycardia, and seborrheic dermatitis. In the 2 years before presentation, she had 4 episodes of presumptive urinary tract infection manifested by minimal lower tract symptoms and microscopic pyuria and hematuria. However, urine cultures were equivocal, but she responded to treatment. She never demonstrated crystalluria. Her medications at the time of presentation were lamivudine 150 mg/zidovudine 300 mg 1 tablet twice daily and indinavir 800 mg 3 times a day for 8 years. She had a 15 pack-year smoking history but had not used cigarettes over the past several years.

Physical examination revealed a middle-aged woman in no distress. Her vital signs were normal. She was afebrile. Results of cardiovascular, pulmonary, and central nervous system examinations were normal. The abdomen was soft and nontender, with normal bowel sounds; no masses or hepatosplenomegaly were appreciated. There was no costovertebral angle tenderness or flank mass.

Initial laboratory investigation again showed microscopic hematuria and pyuria (too numerous to count red blood cell per high-power field and too numerous to count white blood cells per high-power field). Complete blood cell count and comprehensive metabolic profile were normal except for mild elevations of aspartate aminotransferase (86 IU/L) and bilirubin level of 1.7 mg/dL. A computed tomographic (CT) scan of the chest, abdomen, and pelvis performed to evaluate her weight loss revealed a 3-cm left lower lung field mass suggestive of carcinoma and a 3-cm mass in the right lower pole of the pelvicaliceal system with mild hydroureter, suggesting a primary urological malignancy with pulmonary metastasis (Figs. 1, 2). A retrograde urogram performed in August 2005 showed a filling defect of the right renal pelvis with marked dilated calices. A histological examination of the right renal pelvis brushings revealed atypical papillary urothelial cells-highly suggestive of urothelial carcinoma (Fig. 3). Fine needle aspiration of the lung mass revealed a carcinoma with papillary features compatible with metastasis from a renal pelvis primary malignancy.

Figure 1
Figure 1
Image Tools
Figure 2
Figure 2
Image Tools
Figure 3
Figure 3
Image Tools

The patient underwent right laparoscopic nephroureterectomy in September 2005. From a urological standpoint, the tumor had to be removed because it caused urinary tract obstruction. The pathological specimen revealed mild tubulointerstitial nephritis and urolithiasis (largest stone measuring 2.5 cm) with associated reactive urothelial atypia. No dysplasia or carcinoma was identified. Infrared spectroscopy analysis of the stone demonstrated that it was entirely composed of indinavir. Subsequent resection of the pulmonary mass was consistent with a primary lung adenocarcinoma with papillary features. Imaging showed no evidence of spread beyond the primary lung lesion. Upon resection, lymph nodes were negative for tumor. The HAART was discontinued after the diagnosis of indinavir stones. Four months later, CD4 count was 690 cells/μL, and HIV viral load was 4418 copies/mL.

Back to Top | Article Outline

DISCUSSION

We report this case of indinavir nephrolithiasis because of its presentation suggesting urinary malignancy and how side effects of HAART can be subtle especially if the manifestations are mild. In addition, it is important to recognize and review the important side effects of some of the other less commonly prescribed agents that are still in use in patients that have been stable for many years or in others for salvage therapy. We bring this case to attention because of the CT scan appearance of the stones and the cytology of renal pelvis brushings, which mimicked carcinoma. In addition, the presence of a lung mass whose histologic diagnosis on fine needle biopsy was consistent with metastasis from a urothelial malignancy was an additional confounding feature.

Indinavir produces kidney stones in 3% to 40% of patients.1-3 At least 11% to 20% of the standard dose is excreted unmetabolized as indinavir monohydrate. The solubility of indinavir monohydrate decreases precipitously when urine is alkaline.1,2 Indinavir nephrolithiasis may present with frank renal colic, flank or back pain without evidence of renal stones, and dysuria or urgency, which can lead to the misdiagnosis of urinary tract infection.4 The exact mechanism of lithogenesis is still unknown.3

Abnormal urinary transitional cell cytology has been observed with indinavir therapy including hyperchromatism and nuclear polymorphism.5,6 These changes are reversible with discontinuation of the drug. Transitional cell clusters are seen with indinavir-associated pyuria, cystitis, and urinary calculi and can also be seen in transitional cell carcinoma and in those who have undergone urological cystoscopy. It is thought that indinavir crystalluria is an irritant to the transitional cell urothelium and causes inflammation.5,6

Intravenous urography, ultrasonography, and computed tomographic scans are useful for diagnosis.2 Pure indinavir stones are radiolucent. Coexisting calcium constituents in the stones may give it a radiodense appearance. Hence, there are no pathognomonic radiological findings. The previously discussed radiological studies may demonstrate findings suggestive of calculus such as ipsilateral hydronephrosis, delayed contrast excretion, or a filling defect.4,7,8

Measures to reduce the risk of indinavir monohydrate crystallization in urine include increased fluid intake to induce diuresis and urine acidification, which is solely reserved for the treatment of indinavir nephrolithiasis. However, urine acidification may increase the risk of uric acid stones.2,3,9 When nephrolithiasis is present, hydration and analgesia with or without temporary or permanent discontinuation of indinavir is indicated. If conservative measures fail, then endoscopic stent placement, ureteroscopic stone extraction, percutaneous nephrolithotomy, and/or shock wave lithotripsy may be used.2,10 Stones, if recovered, should be sent for analysis.10

Physicians caring for patients receiving indinavir should be aware that the CT and cytological changes induced by indinavir nephrolithiasis can mimic urothelial malignancies.

Back to Top | Article Outline

ACKNOWLEDGMENT

The authors thank Kathleen Squires, MD, for reviewing this manuscript.

Back to Top | Article Outline

REFERENCES

1. Saltel E, Angel JB, Futter NG, et al. Increased prevalence and analysis of risk factors for indinavir nephrolithiasis. J Urol. 2000;164:1895-1897.

2. Heyns CF, Fisher M. The urological management of the patient with acquired immunodeficiency syndrome. BJU Int. 2005;95(5):709-716.

3. Kalaitzis C, Touloupidis S, Patris E, et al. Indinavir urolithiasis in HIV-positive patients. Treatment and prophylaxis. Urologe A. 2004;43(2):168-171.

4. Kopp JB, Miller KD, Mican JM, et al. Crystalluria and urinary tract abnormalities associated with indinavir. Ann Intern Med. 1997;127(2):119-125.

5. Kopp JB, Falloon J, Filie A, et al. Indinavir-associated interstitial nephritis and urothelial inflammation: clinical and cytologic findings. Clin Infect Dis. 2002;34:1122-1128.

6. Hamm M, Wawroschek F, Rathert P. Urinary cytology changes in protease inhibitor induced urolithiasis. J Urol. 2000;163:1249-1250.

7. Schwartz BF, Schenkman N, Armenakas N, et al. Imaging characteristics of indinavir calculi. J Urol. 1999;161:1085-1087.

8. Kohan AD, Armenakas NA, Fracchia JA. Indinavir urolithiasis: an emerging cause of renal colic in patients with human immunodeficiency virus. J Urol. 1999;161:1765-1768.

9. Daudon M, Estepa L, Kebede M, et al. Urinary calculi and crystalluria in HIV+ patients treated with indinavir sulfate. Presse Med. 1997; 26(34):1612-1625.

10. Nadler RB, Rubenstein AN, Eggener SE, et al. The etiology of urolithiasis in HIV infected patients. J Urol. 2003;169:475-477.

© 2007 Lippincott Williams & Wilkins, Inc.